Alert archive / Arkansas / Wind Advisories in 2018

Wind Advisory 5, NWS Little Rock, AR

April 13, 201812 counties in Arkansas

NWS Little Rock, AR issued this wind advisory at Apr 13, 2018, 4:04 AM CDT for 12 counties in Arkansas. It took effect at Apr 13, 2018, 12:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 4:04 AM CDT (09:04 UTC)
In effect from
Apr 13, 2018, 12:00 PM CDT
Expired
Apr 13, 2018, 10:00 PM CDT
In force
10 hr
Issued by
NWS Little Rock, AR

Counties Arkansas County, AR, Desha County, AR, Drew County, AR, Independence County, AR, Jackson County, AR, Jefferson County, AR, Lincoln County, AR, Lonoke County, AR, Monroe County, AR, Prairie County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 69 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS74 KLZK 130904
NPWLZK

URGENT - WEATHER MESSAGE
National Weather Service Little Rock AR
404 AM CDT Fri Apr 13 2018

...Strong southerly winds expected this afternoon and evening
across the Delta...

ARZ016-025-033-034-045>047-056-057-064-065-069-140300-
/O.NEW.KLZK.WI.Y.0005.180413T1700Z-180414T0300Z/
Independence-Jackson-White-Woodruff-Lonoke-Prairie-Monroe-
Jefferson-Arkansas-Lincoln-Desha-Drew-
Including the cities of Batesville, Newport, Searcy, Beebe, 
Augusta, McCrory, Cotton Plant, Cabot, Lonoke, Des Arc, Hazen, 
Brinkley, Clarendon, Pine Bluff, Stuttgart, De Witt, Star City, 
Gould, Dumas, Mcgehee, and Monticello
404 AM CDT Fri Apr 13 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

The National Weather Service in Little Rock has issued a Wind
Advisory, which is in effect from noon today to 10 PM CDT this
evening. 

* AREAS AFFECTED...Much of the Mississippi River Delta in eastern
  Arkansas. 

* TIMING...This afternoon and evening. 

* WINDS...Sustained winds will range from 25 to 30 mph, with gusts
  up to 40 mph. 

* IMPACTS...Strong crosswinds will make driving difficult,
  especially for high profile vehicles. Loose patio furniture or
  other outdoor objects will be susceptible to high winds. Tree
  damage may occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 mph or greater are 
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

Cooper

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this wind advisory went out at Apr 13, 12:38 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 13, 12:38 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1238 AM CDT Fri Apr 13 2018

.UPDATE...

Updated to include the 06Z aviation discussion. Remainder of
forecast is on track.

&&

.AVIATION...

VFR conditions are expected much of tonight, with mainly high clouds
noted. Toward dawn Friday, low clouds will increase as low level
moisture builds across the region. This will result in widespread
MVFR conditions Friday morning into the early afternoon hours. VFR
conditions will return to most areas late Friday afternoon and
especially Friday night.

As far as precipitation, scattered thunderstorms should pop up in
western sections of the state during the late afternoon. Storms are
expected to become more numerous as they head across the
central/eastern counties Friday night.

It will be windy tonight/Friday across much of the area.
South winds at 10 to 20 mph are expected, with gusts over 30 mph.
There will be low level wind shear overnight, with southwest winds
at 45 to 55 mph at 2000 feet. (46)

&&

.PREV DISCUSSION...(ISSUED 925 PM CDT Thu Apr 12 2018)

AVIATION...
VFR conditions are expected much of tonight, with mainly
high clouds noted. Toward dawn Friday, low clouds will
increase as low level moisture builds across the region.
This will result in widespread MVFR conditions Friday
morning into the early afternoon hours. VFR conditions
will return to most areas late Friday afternoon and
especially Friday night.

As far as precipitation, scattered thunderstorms should
pop up in western sections of the state during the
late afternoon. Storms are expected to become more
numerous as they head across the central/eastern
counties Friday night.

It will be windy tonight/Friday across much of the area.
South winds at 10 to 20 mph are expected, with gusts
over 30 mph. There will be low level wind shear overnight,
with southwest winds at 45 to 55 mph at 2000 feet. (46)

SHORT TERM...Tonight Through Saturday
Surface analysis shows deepening low pressure coming off the
central Rockies, with an attendant front extending into the plains
and western Great Lakes Region. Pressure gradient remains tight
with the system, and as a result, winds have really been cranking
today, and will stay elevated during the overnight hours. The
surface low will move off of the Rockies tonight, as a closed
upper low pushes it eastward.

Decent moisture surge continues out ahead of the approaching
system, with dewpoints in the 60s expected in much of the area by
mid-day tomorrow. With the front and a dry line approaching, and
daytime heating kicking in, showers and thunderstorms will likely
develop by the early afternoon across eastern Oklahoma and far
western Arkansas. They will move into central Arkansas during the
late afternoon and early evening, and into eastern Arkansas mid to
late evening.

At this point, still thinking the storm mode will be multicellular
clusters which will evolve into a line by late Friday evening/early
Saturday morning. However, if we see any breaks in the clouds
during the morning or early afternoon, this could provide us with
enough surface-based instability for supercellular thunderstorms.
And, should that pan out, backing surface winds ahead of the main
area of storms, as well as a 50+ knot low level jet out of the
southwest will definitely support rotating updrafts.

The over all synoptic pattern as well as the latest forecast
sounding data continues to show the threat of severe
thunderstorms. As we mentioned previously, all modes of severe
weather are possible (damaging winds, large hail, tornadoes),
though damaging wind gusts will be the primary concern as there
continues to be a very large amount of wind energy in the
atmosphere.

We are becoming increasingly concerned with the tornado
possibilities. The scope of the tornado threat will depend on the
way things evolve during the day. Should we see more discrete
cells ahead of the main area, we could see a couple of strong
tornadoes. However, if the event goes in line more with what we're
thinking, we could see several weak tornadoes embedded within the
storm clusters (i.e. qlcs-type...very short, weak, difficult to
warn for).

Another concern of ours continues to be heavy rainfall. Though low
level storm motion will be pretty fast, precipitable water will
be rather high, and individual storms will have the tendency to
form and move over the same areas. Rainfall amounts of two to four
inches will be possible over the southeast half of the area, as
this area will be likely to see multiple rounds of storms (individual
cells then the main area).

The front will push into central and eastern Arkansas during the
morning hours Saturday. There could be some re-development along
the boundary, but at that point, things should be worked over
enough to negate any severe threat.

Colder air will follow the front, which will come more into play
in the long term periods.

LONG TERM...Saturday Night Through Thursday
The beginning of the extended term will see the vigorous trof
across the midsection of the country lifting and moving off to the
east, where it will acquire a negative tilt along the eastern
seaboard. Across the midsection of the country a flat ridge will
develop in its wake, with a nearly zonal flow pattern.

Here in Arkansas we should see any lingering precipitation exiting
the state overnight Saturday, with decreasing cloudiness. Much
cooler and drier air will be moving into the area, which will remind
residents that winter is not quite ready to let go. Overnight lows
will be dropping down below freezing across the more cold-prone
regions of northern Arkansas by Sunday morning. I don't think the
winds will decouple much overnight, so with a bit of low level
mixing, and some mid and high level cloudiness - the extent of
freezing temperatures should be confined to locations that typically
see low temperatures a few degrees lower than the surrounding areas.

The next night will be a different story, however. The winds should
relax after sunset, and with clear skies overnight, the mercury
should dip below freezing across a good part of northern and western
Arkansas. I would not be surprised if a few of the more cold prone
areas of central Arkansas see a brief period of freezing
temperatures as well.

A southerly return flow should get established by Tuesday, which
will allow daytime highs to rebound back up into the 70's across
most of the area.

At the moment it looks like the next storm system will be weaker and
confined farther to the north, and a relatively weak cold front will
push into the area on Wednesday. With minimal upper level support,
and a lack of deep moisture, I am not very confident about
precipitation chances. Most likely we will see an increase in
cloudiness, with only a minor decrease in temperatures.

FIRE WEATHER...
Other than fairly strong winds through Friday, there are no
significant fire weather concerns through much of the next seven
days.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...46
Hazardous weather outlook, Apr 12, 11:45 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
1145 PM CDT Thu Apr 12 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1145 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Winds will lower tonight, but remain elevated in spots from the
south at 5 to 15 mph with some gusts to around 20 to 25 mph. Caution
is advised on area bodies of water due to the increased winds.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Showers and thunderstorms will affect the state on Friday and
Saturday, as a storm system moves through the region. Isolated to
scattered strong to severe thunderstorms will be possible, with
the primary threats of damaging winds and large hail possible.
Also, a few tornadoes will be possible, primarily in the afternoon
and evening hours Friday. Additionally, heavy rainfall will be a
concern with any stronger storms, with localized flooding and flash
flooding possible. The rain will gradually push out of Arkansas
later Saturday. Colder air will filter into Arkansas behind this
system, and a low chance of spotty winter weather may be seen
over northern Arkansas before all of the precipitation moves out
of the state.

.Spotter Information Statement...

Spotter activation may be needed Friday afternoon and evening due
to the potential of severe storms.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:46 PM CDTFlash Flood WatchLZKArkansas, Bradley, Desha, Drew, Lincoln, Monroe15 hr
Apr 13, 3:14 PM CDTSpecial Weather StatementLZKMontgomery46 min
Apr 13, 5:31 PM CDTTornado WarningLZKBoone29 min
Apr 13, 5:49 PM CDTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren41 min
Apr 13, 5:58 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Newton, Pope47 min
Apr 13, 6:13 PM CDTSevere Thunderstorm WarningLZKPolk, Scott47 min
Apr 13, 6:21 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Scott, Yell39 min
Apr 13, 6:41 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy, Van Buren49 min
Apr 13, 6:47 PM CDTTornado WarningLZKJohnson, Newton43 min
Apr 13, 6:56 PM CDTSevere Thunderstorm WarningLZKLogan, Scott, Yell49 min

Nearby

Wind Advisories in Arkansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.